Hail, Cedar
- When
- September 19, 7:57 PM CST
- Where
- Cedar County, 0.94 mi WSW of Bow Vly
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.714, -97.247
Isolated thunderstorms formed across northeast Nebraska along a frontal boundary in a moderately unstable atmosphere. Deep layer shear was sufficient to produce isolated large hail over Knox and Cedar counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms formed across northeast Nebraska along a frontal boundary in a moderately unstable atmosphere. Deep layer shear was sufficient to produce isolated large hail over Knox and Cedar counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 19, 5:30 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 630 PM CDT FRI SEP 19 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 148 PM CDT FRI SEP 19 2014 COLD FRONT WILL MOVE INTO THE THE REGION TONIGHT BRINGING PRECIP CHANCES WITH IT. FRONT THEN MOVES SOUTH OF THE REGION THROUGH THE DAY SATURDAY WITH PRECIP ALONG/SOUTH OF I80 MOVING OUT BY SATURDAY EVENING. BEST CHANCES FOR LIKELY PRECIP APPEAR TO BE TONIGHT ALONG/NORTH OF I80. PRECIP AMOUNTS DON'T LOOK THAT IMPRESSIVE WITH AMOUNTS GENERALLY LESS THAN ONE QUARTER OF AN INCH. A SECONDARY REINFORCING COOL FRONT ARRIVE SATURDAY NIGHT BUT REALLY NO MOISTURE WITH IT...BUT JUST A RETURN TO COOLER THAN NORMAL TEMPS FOR SUNDAY/MONDAY WITH NORTHERLY FLOW...BUT RETURN TO SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM MONDAY AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 148 PM CDT FRI SEP 19 2014 MODELS ARE IN DECENT AGREEMENT SHOWING THE LOW THAT'S CURRENTLY ACROSS THE WEST COAST NOW WILL EVENTUALLY CROSS THE ROCKIES. AFOREMENTIONED RETURN SOUTHERLY FLOW WILL TAP INTO FAIRLY MOIST AREA ACROSS THE FAR SOUTHERN PLAINS AND ADVECT THAT NORTHWARD. PRECIP CHANCE INCREASE ACROSS EASTERN NEBRASKA MONDAY NIGHT...THEN ACROSS THE ENTIRE AREA TUESDAY THROUGH WEDNESDAY AS THIS UPPER SYSTEM SLOWLY MOVES THROUGH THE REGION. BULK OF MOISTURE PUSHES EAST BY THURSDAY...BUT ISOLATED SHOWERS COULD REMAIN...AND BY THEN MODEL SOLUTIONS BEGIN TO DIVERGE ENOUGH TO HAVE OVERALL LOW CONFIDENCE BY NEXT FRIDAY TO GO DRY UNTIL BETTER CONTINUITY DEVELOPS. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 630 PM CDT FRI SEP 19 2014 EXPECT THAT PCPN WILL DEVELOP FIRST IN NERN NE AND AFFECT KOFK... THEN DEVELOP SEWD OVERNIGHT TOWARD KOMA AND KLNK. CEILINGS AROUND 3000 FEET OR SO SEEM PSBL AND DID MENTION SOME VSBYS AROUND 4 MILES IN TSRA. SOUTHERLY WINDS SHOULD SHIFT TO THE NORTHWEST WITH THE FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEWALD LONG TERM...DEWALD AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 427 PM CDT FRI SEP 19 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 427 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST NEBRASKA THIS EVENING ALONG A COLD FRONT DROPPING INTO THE CENTRAL PLAINS. THE THUNDERSTORM ACTIVITY WILL INCREASE IN AREAL COVERAGE THEN AS IT EXPANDS SOUTHWARD OVER THE REST OF THE OUTLOOK AREA OVERNIGHT. SOME EVENING STORMS MAY BE STRONG TO MARGINALLY SEVERE WITH HAIL AND GUSTY WINDS THE PRIMARY HAZARDS. TOWARD DAYBREAK SATURDAY MORNING...THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE LOCATED MAINLY SOUTH OF THE I-80 CORRIDOR...AND SHOULD BE CLEAR OF THE OUTLOOK AREA BY LATE SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORM CHANCES RETURN TO THE AREA THROUGH THE MAJORITY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH SATURDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 818 PM CDT FRI SEP 19 2014 NEZ011-012-200200- CEDAR NE-KNOX NE- 818 PM CDT FRI SEP 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR AND SOUTHEASTERN KNOX COUNTIES UNTIL 900 PM CDT... AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CREIGHTON...OR 35 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARTINGTON...WAUSA...COLERIDGE...PLEASANT VALLEY AND MAGNET. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN OMAHA. && LAT...LON 4244 9785 4251 9789 4271 9722 4245 9713 TIME...MOT...LOC 0117Z 256DEG 30KT 4248 9780 DEE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 PM CDT FRI SEP 19 2014
NEZ011-012-200215-
CEDAR NE-KNOX NE-
842 PM CDT FRI SEP 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR AND EAST CENTRAL
KNOX COUNTIES UNTIL 915 PM CDT...
AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HARTINGTON...OR 16 MILES SOUTH OF YANKTON...MOVING EAST
AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WYNOT...CROFTON...PLEASANT VALLEY...FORDYCE...OBERT AND
BROOKY BOTTOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4279 9714 4277 9713 4277 9706 4276 9701
4259 9702 4254 9749 4272 9754 4280 9717
TIME...MOT...LOC 0142Z 256DEG 30KT 4265 9742
DEEThe Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535927, 535928, 535929, 535930.